News By Tag
* More Tags...
News By Location
Traveling with Young Kids this Holiday? Don’t Knock Them Out with Benadryl
If traveling with your children this holiday season, plan ahead and avoid using medications to calm them down. Experts warn against using Benadryl to tranquilize youngsters. The allergy medication can have some serious side-effects.
After all, no one wants to claim the kid who is kicking and screaming on a four-hour flight. To ease traveling drama, some parents may have received the tidbit of advice to give their children Benadryl before departing to knock them out.
While some parents believe this is a good idea, pediatrician Dr. Richard Lyn-Cook, medical director, school-based clinics, Harris County Hospital District, says otherwise.
“Benadryl is an antihistamine used for the temporary relief of allergy symptoms,” says Dr. Lyn-Cook. “It is not recommended to give any sedatives to kids while traveling.”
Though Benadryl is relatively safe, its effects on different individuals are unpredictable and is not recommended for children under two unless instructed by a physician.
While the parents may think sweet Mary Jane will sleep through the entire flight after giving her Benadryl, they may have the unexpected surprise of one of Benadryl’s side effects — hyperactivity. And boy will the fellow passengers love that!
Other side effects include drowsiness, dry mouth, retention of urine in the bladder, dizziness, blurred vision and thickened secretions in the lungs, which can be bad for asthmatics.
Instead of medicating children, Dr. Lyn-Cook offers the following suggestions:
• Bring new toys the kids haven’t played with or seen
• Take a pacifier or a bottle to avoid ear pain on airplanes
• Bring snacks
• Offer coloring books and crayons
• Bring electronic devices to watch cartoons or movies
# # #
The Harris County Hospital District (hchdonline.com)